Lactic acidosis refers to the build up of the acid 'lactate' (also known as lactic acid) in the blood. We all produce lactic acid when breaking down sugar at times of stress and when we exercise vigorously.
In some circumstances, too much lactic acid can build up in the blood. This happens particularly in situations where there is not enough oxygen in the blood, or the kidneys are not filtering out lactic acid as they should be. Examples of these situations are kidney failure, heart attacks and severe lung problems.
If lactic acid builds up, this changes the pH of the blood and can be very dangerous. Although lactic acidosis is rare, it happens occasionally to very sick patients regardless of what medicines they are taking.
Why might metformin increase the risk of lactic acidosis?
In the 1970s, a medication called phenformin was removed from the market. This was because it was found to significantly increase the risk of lactic acidosis.
Metformin is in the same family as phenformin (they are both biguanides), so as you can imagine, people wondered whether it might also increase the risk of lactic acidosis.
What are the facts?
- In 50 years of using metformin there have been only 330 reported cases of lactic acidosis in people taking it.
- All the reported cases of lactic acidosis in people on metformin were in people who were extremely sick and might have had lactic acidosis due to their other problems, regardless of the fact that they were taking metformin.
- A large study (cochrane review) in 2010 found no cases of lactic acidosis in 347 trials reporting on people taking metformin (70,490 patient years of use).
- The same review found that lactic acid levels were the same in people whether they took metformin or not.
What is the current thinking?
The current thinking is that metformin does not increase the risk of lactic acidosis in patients with diabetes. However, more studies would be helpful that specifically look at people on metformin when they are very unwell.
Evidence about metformin and lactic acidosis from Cochrane review, 2010